Occasionally during training, a dog may suddenly stop progressing or seem to have forgotten what he has been doing well. One possible reason for this could be the results of medications. While this is a remote possibility, it should be checked out.
One of the most obvious and widely reported is the effects of Styrid-Caricide on the dog’s scenting ability. Many have reported that a well trained dog had suddenly begun having difficulty with scent work after having been started on this heartworm preventative. It usually occurs within a day or two of starting the medication, with the dog recovering his abilities within two weeks. If he is immediately taken off, his abilities are back to par in a couple of days. Dogs which are kept on heartworm preventative year round do not have this problem since their system never has to go through a period of adjustment.
Some owners have reported that similar problems have been encountered when the dog has been taken off Styrid-Caricide after having been on it for some time; however, this has not been heard as frequently as the problems associated with starting the medication.
With this in mind, good advice may be to begin tracking scent discrimination about three weeks after starting heartworm preventative or wait until the dog has learned what is expected, then start medication followed by a few weeks to let him adjust, then review.
Scenting ability can also be affected by injectable or oral doses of corticosteroids such as cortisone. Again, the dog’s scenting ability is reduced while on these med- ications, but unlike when on heartworm preventative, the dog does not seem to adjust if kept on the medication. However, once the medication is no longer given, the dog adjusts and is back to normal in a few days. Check with your veterinarian to see if your dog’s problem can be treated with a topical medication if your dog is to be using his nose. This may only be feasible with treatment of skin conditions.
Ovaban is another medication that can produce noticeable effects in training. Ovaban is used to abort or postpone estrus. It has also been used in much lower dosages to control aggression in spayed bitches. It has the effect of raising the threshold for aggression thus calming the dog. What would be noticeable in training would be reduced animation, possible “could care less” attitude toward training, and lack of dog attention.
While these and other drugs can cause problems in training, not all problems should be attributed to drug use. It is, however, a possibility that should be checked out by the instructor when all other approaches have been unsuccessful. If you are not sure how a particular drug may affect the dog, check with a veterinarian or pharmacist.
©1980 W.H. Morrison, III